Illinois, 2017

Hail in Illinois, February 7, 2017

February 7, 2017 · NWS PAH · 1 event in 1 county or zone

A few strong storms developed along a cold front as it moved southeast across southern Illinois. The atmosphere became sufficiently unstable for the storms to produce hail during a short timeframe around sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few strong storms developed along a cold front as it moved southeast across southern Illinois. The atmosphere became sufficiently unstable for the storms to produce hail during a short timeframe around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 2:35 PM CST, 2 hours earlier.

Area forecast discussion, Feb 7, 2:35 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Paducah KY
235 PM CST Tue Feb 7 2017

.SHORT TERM...(Tonight through Thursday night)
Issued at 235 PM CST Tue Feb 7 2017

In the near term, the main focus is on the cold front that
extended from kmvn to 20 mi west of kpof at 19z. Latest 1930z
visible satellite images indicated a line of developing cumulus
along the front from kmvn to north of kpof. As previously noted,
deep-layer drying in the wake of a mid-level shortwave trough has
inhibited growth of updrafts. The 17z rap model soundings
indicated the leading edge of dry air will remain just ahead of
the front as it reaches the Lower Ohio Valley early this evening.
Any convective development would be confined to the deeper
moisture ahead of the front. The hrrr model has been indicating
some convective cells will develop over the Pennyrile region of
west Kentucky after 21z. Will keep chance pops in the forecast
through early this evening, mainly east of a line from the Wabash
River to kpah. Cold mid-level temps and moderate shear could
result in a few strong cells, but the overall severe threat has
become very minimal.

Once the front moves east of our region this evening, colder north
winds will lower temps into the 30s and 40s by morning. Areas of
post-frontal stratocu are depicted by the model low-level rh
forecasts late tonight.

On Wednesday, a 500 mb impulse will move southeast from the
central Plains. There is good model agreement that this system
will produce some light qpf across parts of our region. GFS
ensemble mean qpf is representative of the 12z model blend, which
targets areas north and east of kpah for light precip. The precip
type will be rain due to warm boundary layer temps, however any
precip that lingers into Wed evening could be wet snow. Highs Wed
will vary widely, from the lower 40s along I-64 to the mid 50s
along the Tennessee border.

A shot of cold air will arrive Wed night, with 850 mb temps
falling to around minus 10 on Thursday. Despite abundant sunshine
associated with a strong surface high, temps will only reach the
30s (except for some lower 40s in the Ozark foothills). As the
strong surface high moves to our east Thursday night, winds will
become southeast. Forecast lows are in the 20s, but a slightly
slower movement of the surface high would bring calm winds and
lows in the teens.

.LONG TERM...(Friday through Tuesday)
Issued at 235 PM CST Tue Feb 7 2017

High pressure will be centered over the southeast U.S. on Friday.
This will keep our region in south to southwest flow Friday into
Saturday night.  This will result in well above normal temperatures
through the weekend, with our warmest day on Saturday with highs in
the 60s.  Models indicate warm air advection ahead of an approaching
cold front will trigger some showers across our region Saturday into
Saturday night, with the better chances across southwest Indiana and
west Kentucky.

Models bring the cold front across the PAH forecast area on Sunday,
and precipitation chances will be more uniform across the area
Sunday afternoon, gradually tapering off from northwest to southeast
Sunday night.  A few showers may linger in our far southeast
counties Monday morning.  Along and ahead of the front, GFS and
ECMWF indicate LIs of 0 to -4, and CAPE values of 200 to 600 J/kg,
with ECMWF being the more impressive of the two.  Introduced slight
chances of thunderstorms across our southern half of counties for
Sunday, with just showers after 00z Monday.

We will cool down behind the front for early next week as high
pressure builds to our west.  Cool down is a relative term, however,
as readings will still generally be 5 to 10 degrees above seasonal
normals.

&&

.AVIATION...
Issued at 235 PM CST Tue Feb 7 2017

Skies were clearing from west to east this afternoon. Winds were
rather gusty from the southwest ahead of a cold front.

As the cold front passes late this afternoon and early this
evening, any remaining low clouds will be swept east of our
region. Isolated showers or storms may form along the front, but
that potential is too low to include in the tafs at this time.
Winds will turn into the west behind the front.

Later tonight, winds will become northerly and then northeast Wed
morning. A low cloud deck in the mvfr range will likely move south
into the southwest IN, northwest KY, and southern IL area by
daybreak.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...RST
AVIATION...MY
Hazardous weather outlook, Feb 7, 2:31 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 PM CST Tue Feb 7 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 PM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible along a cold front as it
crosses our region through early this evening. The main hazards
will be small hail and gusty winds. Organized severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a small chance of thunderstorms on Sunday, mainly across
western Kentucky, extreme southern Illinois, and southeast
Missouri. Severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Paducah radar (KPAH), 34 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
February 7, 4:35 PM CST
Where
Johnson County, 5 mi SE of Vienna
Measured
0.75 in hail
Reported by
Public
Coordinates
37.369, -88.836

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674579.